We have received Pennsylvania Patient Safety Reporting System (PA-PSRS) reports of serious harm associated with a failure to adjust dosing upon reinitiation of clozapine therapy. Clozapine is an atypical antipsychotic approved for the treatment of treatment-resistant schizophrenia. Despite its clinical effectiveness, it is used as a last-line therapy and has risk evaluation and mitigation strategy (REMS) requirements because it can cause a number of serious and potentially fatal adverse effects such as agranulocytosis. Additionally, clozapine requires dose adjustments when used concomitantly with several categories of medications, such as CYP inducers and inhibitors, anticholinergic drugs, and drugs that cause QT interval prolongation.
In patients who have discontinued clozapine for two or more days, the manufacturer recommends the therapy be reinitiated at 12.5 milligrams once daily or twice daily to reduce the risk of hypotension, bradycardia, and syncope. Cases of severe cardiovascular effects have been documented in patients whose doses were not titrated appropriately after an interruption in therapy.
Learn more and share action items:https://patientsafety.pa.gov/NewsAndInformation/Documents/SAFETY%20ALERT%e2%80%94Clozapine.pdf